Macrophages Linked to Lower Bone Mass in HIV-Positive Males
HIV-positive adolescent males display increased levels of sCD14, associated with mineral content and density measures in bones and indicate macrophage activation.
A recent study concluded that young HIV-positive males have a higher rate of bone loss than their female counterparts due to macrophage activation.
Immune dysregulation, chronic inflammation, antiretroviral therapy, and increased bone turnover as a result of HIV infection are the culprits behind bone loss in patients with HIV. In HIV-positive adults, combined rates of osteopenia and osteoporosis are approximately 90% in men, in comparison to 60% in women. Fractures related to these conditions are 60% higher than in the non-HIV infected population.
The study, which was led by Grace Aldrovandi, MD, chief of the Division of Infectious Diseases at the Children's Hospital Los Angeles, and published in the Journal of Acquired Immune Deficiency Syndromes, analyzed 11 biomarkers (linked to bone formation and/or bone loss, as well as inflammation) by sex and HIV status in 450 individuals, to determine the cause behind the disparity in bone mass among the sexes.
Macrophages, a type of white blood cell, are critical to immune function. In the bone, macrophages takes the form of osteoclasts (the cells responsible for bone resorption). The researchers found that HIV-positive adolescent males displayed increased levels of Soluble CD14 (sCD14), which are associated with mineral content and density measures in bones, indicating macrophage activation as the possible culprit for increased bone loss in HIV-positive males.
Dr. Aldrovandi attributes the lower bone mass and higher levels of sCD14 in HIV-positive males to the fact that, although females exhibit higher levels of general inflammation, estrogen limits macrophage function.
Looking forward to the utilization of these findings for future treatment, Dr. Aldrovandi states, “We hope that interventions to decrease macrophage activation early in HIV infection will decrease bone loss, which has become a major adverse side effect of HIV infection and its treatment.”